Tornadoes · United States · Texas · 2017
EF1 tornado, Kelleyville to Gray, Texas, January 21, 2017
From Kelleyville to Gray, this EF1 tornado ran 0.8 miles across Marion County on January 21, 2017, touching down at 4:19 PM CST and reaching 100 yards wide. It killed nobody, and did $250,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- January 21, 2017
- Touchdown
- 4:19 PM CST (22:19 UTC)
- Lifted
- 4:23 PM CST (22:23 UTC)
- On the ground
- 4 minutes
- Path length
- 0.8 miles (1.3 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- County
- Marion County
- Touchdown point
- 32.772, -94.418
- Lift-off point
- 32.784, -94.416
- Record number
- 1701211619-01
The damage survey
29 damage points were recorded along this path by NWS SHV, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 130 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A strong upper level low pressure system emerged out across the Southern Plains during the morning and afternoon hours of January 21st. Ahead of this system, unseasonably warm, humid, and unstable air spread northward across much of the Ark-La-Tex from the Gulf of Mexico in advance of this system and associated Pacific cold front. A surface low pressure system also developed along the advancing cold front, with low level winds backing more southeast ahead of the upper level low. Coupled with strong wind shear and instability, scattered severe supercell thunderstorms rapidly developed during the mid and late afternoon hours across portions of extreme Eastern Texas, Southern Arkansas, and Northern Louisiana. The considerable wind shear contributed to rotating updrafts, such that twelve tornadoes touched down across the aforementioned areas. Instances of large hail was also reported with these supercells, given the very cold temperatures aloft. These severe thunderstorms exited the region during the mid evening hours into the Ark-La-Miss region where additional tornadoes and instances of severe thunderstorm damage was reported.
An EF-1 tornado with winds estimated near 100 mph touched down along Kellyville Cutoff Road south of Farm-To-Market Road 729 in the Kellyville community. This tornado travelled north and crossed FM 729 along Kellyville Cutoff Road, snapping and uprooting numerous trees and downing power lines along the tornado's path. Much of the damage occurred along Kellyville Cutoff Road between FM 729 and Highway 49, where one home was damaged and the roof removed from a single wide mobile home. One large tree also fell on a metal workshop near Highway 49 before lifting just shy of the Berea community.
An EF-2 tornado with maximum winds estimated near 130 mph touched down near Highway 49 just west of the Smithland community, snapping and uprooting numerous trees and downing power lines as it tracked northeast across Highway 43 just north of its intersection of Highway 49. As it crossed Highway 43, the tornado moved several vehicles, completely debarked 3-4 trees about 25-30 feet above the ground, and threw a party barge about 200 yards into a grove of trees. Trees were also downed on a few homes and a travel trailer was flipped over. The tornado continued northeast crossing County Road 3300, where it removed a roof of a home and shifted the home slightly off of its pad. A 75 year old woman inside this home took shelter inside a bathtub before the tornado ripped the tub out of the home and deposited it into some nearby woods. The woman suffered only some cuts and bruises but was able to walk away. The tornado continued northeast crossing County Road 3306 two different times, before entering far southeast Cass County on County Road 4455. This tornado remained on the ground as it entered western Caddo Parish Louisiana.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the tornado touched down at Jan 21, 3:14 PM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Jan 21, 3:14 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
314 PM CST Sat Jan 21 2017
.DISCUSSION...
A sheared and highly unstable atmosphere awaiting trigger for
convection to rapidly occur later this aftn. Special 18z soundings
at KSHV and KLZK showing dry adiabatic lapse rates in the 800-600
mb layer. Fairly lgt winds at sfc keeping low lvl shear at
moderately high lvls and suggesting primary threat to be very
large hail in storms, but still with existence of tornado and
damaging wind threat. Storm initiation expected within next hour
or two at the most...across se OK and extreme eastern TX, with
storms intensifying by early eve as they track across north LA
into sw AR. Commahead shape of this upper low as it wraps around
backside of low, will bring moisture swd back into area later
Sunday mrng. Low topped convection may occur with continued steep
mid lvl lapse rates beneath a stg upper lvl inversion. Low lvl
speed shear indicated in sfc westerly to nw wind veering profile.
Cold core low hail threat appear possible with this convection
although overall coverage will be low, should it materialize at
all. Cooler air finally movg into area with overnight lows back
into the 40s early next week, and mostly zonal flow suggest that
at least a few days of dry wx upcoming thru extended period./VII/.
&&
.PREV DISCUSSION... /issued 249 PM CST Sat Jan 21 2017/
AVIATION...
For the 21/18Z terminal forecast, will start out with many sites
having IFR/MVFR flight categories prevailing. Some of the sites
will be returning to VFR as clouds lift. Showers and
thunderstorms possible after 21/23Z and lasting into the middle of
the evening hours. Other sites will be seeing the thunderstorms
developing later in the evening and continue until around 22/06Z.
Convection to exit the region to the east after 22/08Z but
may return early Sunday morning around the back side of the upper
low pressure system that moves along the Red River Valley Region.
South to Southwest winds 7-12 knots and increasing overnight
and shifting to the West and Northwest around day break and into
the mid morning hours to 15-20 knots with higher gusts with front.
/06/
PREV DISCUSSION... /issued 942 AM CST Sat Jan 21 2017/
UPDATE...
No update needed at this time. The Forecast is on track with
showers and thunderstorms moving into the area by late this
afternoon, along with severe weather through the overnight hours.
Shreveport will do a special 18z sounding to sample the atmospheric
conditions ahead of the severe weather.
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 51 64 43 65 / 40 20 0 0
MLU 54 64 43 62 / 60 30 10 0
DEQ 47 60 37 61 / 50 30 0 0
TXK 50 61 40 62 / 50 30 0 0
ELD 51 62 40 62 / 60 30 10 0
TYR 50 63 43 66 / 30 10 0 0
GGG 50 63 42 64 / 30 10 0 0
LFK 52 65 43 67 / 30 10 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for ARZ050-051-
059>061-070>073.
LA...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for LAZ001>006-
010>014-017>022.
OK...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for OKZ077.
TX...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for TXZ096-097-
108>112-124>126-136>138-149>153-165>167.
&&Hazardous weather outlook, Jan 21, 12:22 PM CST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1222 PM CST SAT JAN 21 2017 ARZ051-060-061-070>073-LAZ001>006-010>014-018>022-221830- HOWARD-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-COLUMBIA-UNION-CADDO- BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-RED RIVER-BIENVILLE- JACKSON-OUACHITA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE- 1222 PM CST SAT JAN 21 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA AND NORTHWEST LOUISIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT... THERE IS A RISK FOR SEVERE THUNDERSTORMS BEGINNING LATE THIS AFTERNOON...WITH AN INCREASED RISK DURING THE EVENING. VERY LARGE HAIL OF TWO INCHES OR LARGER IN DIAMETER MAY OCCUR IN STRONGER STORMS. TORNADOES AND DAMAGING STRAIGHT LINE WINDS ARE ALSO POSSIBLE. THE SEVERE WEATHER RISK SHOULD END SHORTLY AFTER MIDNIGHT AS THE THUNDERSTORMS EXIT THE AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH THE EVENING HOURS. ARZ050-059-LAZ017-OKZ077-TXZ096-097-108>112-124>126-136>138- 149>153-165>167-221830- SEVIER-LITTLE RIVER-SABINE-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN- TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON- CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE- 1222 PM CST SAT JAN 21 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS WILL BEGIN TO DEVELOP DURING THE MID TO LATE AFTERNOON...AND CONTINUE INTO THE EARLY EVENING BEFORE STORMS MOVE EAST OF THE AREA. THE STRONGEST STORMS COULD PRODUCE SMALL HAIL AND STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...HOWEVER...ANY THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON WILL NEED TO BE CLOSELY MONITORED IN THE EVENT ACTIVATION IS POSSIBLY NEEDED. VII
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Shreveport, LA (KBAD), 12:00Z
10.3 hours before the tornado, 71 km from the path. January 21, 2017.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -323 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1223 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
- 0-3 km lapse rate
- 4.1 K/km
Shreveport, LA (KBAD), 00:00Z
1.7 hours after it, 71 km from the path. January 22, 2017.
- Mixed-layer CAPE
- 1144 J/kg
- Mixed-layer CIN
- -2 J/kg
- Surface CAPE
- 1825 J/kg
- Mixed-layer LCL
- 813 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 9.0
- 0-3 km lapse rate
- 7.0 K/km
The surface observations
Marshall (ASL), 30 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Shreveport radar (KSHV), 65 km away, was scanning. The volume nearest the touchdown began at 22:17 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2017 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of January 21, 2017
59 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| January 21 | 3:13 AM CST | EF1 | Pike, MS | 7.5 | 150 | |||
| January 21 | 3:35 AM CST | EF3 | Lamar, MS | 31.1 | 900 | 4 | 57 | $9.5 million |
| January 21 | 5:14 AM CST | EF2 | Choctaw, AL | 20.4 | 800 | 4 | $750,000 | |
| January 21 | 5:55 AM CST | EF1 | Marengo, AL | 4.2 | 900 | |||
| January 21 | 8:49 AM EST | EF1 | Troup, GA | 5.4 | 200 | $50,000 | ||
| January 21 | 7:55 AM CST | EF1 | Elmore, AL | 0.7 | 200 | |||
| January 21 | 7:55 AM CST | EF1 | Elmore, AL | 1.5 | 450 | |||
| January 21 | 7:57 AM CST | EF0 | Elmore, AL | 0.2 | 90 | |||
| January 21 | 8:48 AM CST | EF1 | Lee, AL | 2.8 | 100 | |||
| January 21 | 8:49 AM CST | EF0 | Lee, AL | 2.4 | 150 | |||
| January 21 | 8:55 AM CST | EF1 | Pike, AL | 37.3 | 400 | |||
| January 21 | 8:56 AM CST | EF0 | Lee, AL | 1.1 | 150 | |||
| January 21 | 9:00 AM CST | EF0 | Lee, AL | 0.8 | 150 | |||
| January 21 | 9:08 AM CST | EF0 | Lee, AL | 0.1 | 50 | |||
| January 21 | 9:19 AM CST | EF1 | Lee, AL | 0.9 | 300 | |||
| January 21 | 10:33 AM EST | EF1 | Harris, GA | 10.8 | 400 | $75,000 | ||
| January 21 | 11:06 AM EST | EF0 | Talbot, GA | 1.9 | 100 | $10,000 | ||
| January 21 | 11:14 AM EST | EF1 | Talbot, GA | 9.5 | 300 | $65,000 | ||
| January 21 | 11:18 AM EST | EF1 | Taylor, GA | 12.3 | 400 | $100,000 | ||
| January 21 | 11:22 AM EST | EF2 | Upson, GA | 5.7 | 300 | $300,000 | ||
| January 21 | 11:25 AM EST | EF1 | Upson, GA | 5.3 | 200 | $75,000 | ||
| January 21 | 11:32 AM EST | EF0 | Upson, GA | 0.8 | 100 | $20,000 | ||
| January 21 | 11:39 AM EST | EF1 | Upson, GA | 1.9 | 175 | $20,000 | ||
| January 21 | 11:59 AM EST | EF1 | Macon, GA | 8.9 | 100 | $30,000 | ||
| January 21 | 12:08 PM EST | EF0 | Monroe, GA | 8.8 | 250 | $15,000 | ||
| January 21 | 12:11 PM EST | EF2 | Peach, GA | 12.8 | 350 | $295,000 | ||
| January 21 | 12:46 PM EST | EF0 | Twiggs, GA | 4.2 | 100 | $50,000 | ||
| January 21 | 12:50 PM EST | EF1 | Bleckley, GA | 4.3 | 100 | $30,000 | ||
| January 21 | 12:54 PM EST | EF1 | Wilkinson, GA | 5.8 | 100 | $10,000 | ||
| January 21 | 1:10 PM EST | EF0 | Putnam, GA | 0.6 | 50 | $25,000 | ||
| January 21 | 1:20 PM EST | EF0 | Laurens, GA | 2.2 | 85 | $12,000 | ||
| January 21 | 1:28 PM EST | EF1 | Baldwin, GA | 0.5 | 70 | $10,000 | ||
| January 21 | 1:39 PM EST | EF0 | Johnson, GA | 6.4 | 100 | $10,000 | ||
| January 21 | 1:40 PM EST | EF1 | Washington, GA | 2.6 | 300 | $30,000 | ||
| January 21 | 1:45 PM EST | EF1 | Washington, GA | 1.3 | 300 | $50,000 | ||
| January 21 | 1:46 PM EST | EF1 | Washington, GA | 8.4 | 300 | $60,000 | ||
| January 21 | 2:09 PM EST | EF0 | Burke, GA | 1.3 | 250 | |||
| January 21 | 2:11 PM EST | EF0 | Emanuel, GA | 4.8 | 200 | $50,000 | ||
| January 21 | 2:23 PM EST | EF0 | Burke, GA | 1.5 | 100 | |||
| January 21 | 2:40 PM EST | EF1 | Burke, GA | 1.0 | 75 | |||
| January 21 | 2:42 PM EST | EF0 | Screven, GA | 0.7 | 50 | |||
| January 21 | 2:50 PM EST | EF0 | Tattnall, GA | 0.9 | 250 | |||
| January 21 | 2:52 PM EST | EF1 | Screven, GA | 2.7 | 525 | |||
| January 21 | 3:47 PM EST | EF2 | Barnwell, SC | 13.8 | 1,600 | 1 | ||
| January 21 | 4:09 PM EST | EF1 | Orangeburg, SC | 5.5 | 400 | |||
| January 21 | 4:18 PM CST | EF2 | Harrison, TX | 6.9 | 230 | $1.0 million | ||
| January 21 | 4:50 PM CST | EF2 | Marion, TX to LA | 13.4 | 800 | 1 | $900,000 | |
| January 21 | 5:12 PM CST | EF2 | Bossier Parish, LA | 10.8 | 990 | 1 | $825,000 | |
| January 21 | 5:55 PM CST | EF1 | Webster Parish, LA | 3.5 | 350 | $10,000 | ||
| January 21 | 5:56 PM CST | EF2 | Natchitoches Parish, LA | 2.0 | 300 | 1 | $500,000 | |
| January 21 | 7:00 PM CST | EF1 | Grant Parish, LA | 2.2 | 150 | 1 | $250,000 | |
| January 21 | 7:04 PM CST | EF1 | Union, AR | 2.9 | 75 | $10,000 | ||
| January 21 | 7:38 PM CST | EF0 | Union, AR | 0.6 | 50 | $25,000 | ||
| January 21 | 7:51 PM CST | EF0 | Grant Parish, LA | 1.2 | 150 | $25,000 | ||
| January 21 | 8:29 PM CST | EF0 | LaSalle Parish, LA | 0.2 | 100 | $90,000 | ||
| January 21 | 8:45 PM CST | EF0 | Ashley, AR | 0.7 | 50 | $3,000 | ||
| January 21 | 8:48 PM CST | EF0 | Union Parish, LA | 0.6 | 50 | $10,000 | ||
| January 21 | 9:04 PM CST | EF1 | Morehouse Parish, LA | 8.9 | 300 | $145,000 | ||
| January 21 | 10:44 PM CST | EF2 | Lauderdale, MS | 7.3 | 550 | 1 | $175,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.